Hail, Dooly
- When
- May 15, 4:47 PM EST to 4:50 PM EST
- Where
- Dooly County, Lilly to 1 mi W of Lilly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.150, -83.880
The public observed penny-sized hail.
S. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A broad upper trough was slowly moving from the central U.S. toward the eastern U.S. An accompanying cold front and Canadian high pressure system were moving southeast from the central U.S. Scattered thunderstorms developed during afternoon heating in an increasing moist and unstable atmosphere. On this particular day, a well defined sea breeze front was observed to move well inland from southeast Georgia during the early and mid-afternoon into northwest Georgia by evening. Scattered to numerous thunderstorms accompanied the sea breeze front as it moved northwest across the state. A few of these became severe producing penny to quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 15, 2:43 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 343 PM EDT FRI MAY 15 2009 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO PRODUCE A MOIST SOUTHERLY WIND FLOW OVER THE REGION INTO SUNDAY. THIS AHEAD OF A COLD FRONT...CURRENTLY PUSHING INTO THE CENTRAL PLAINS...AND PROGGED BY NAM AND GFS TO APPROACH THE AREA ON SATURDAY...THEN PUSH ACROSS THE FORECAST AREA ON SUNDAY. AS A RESULT...WILL CONTINUE TO EXPECT INCREASING RAIN CHANCES FROM EARLY SATURDAY THROUGH SUNDAY AFTERNOON. IT APPEARS THE DRIVING UPPER DYNAMICS WILL BE A LONG WAVE TROUGH THAT STRETCHES SOUTHWARD FROM CANADA...WITH AN ASSOCIATED VORTICITY MAXIMUM TRACKING ACROSS MAINLY THE GREAT LAKES REGION OVER THE WEEKEND. WITH THE GREATER UPPER SUPPORT WELL NORTH... AND ONLY MODERATE INSTABILITIES OF 1500-2000 CAPES AND -3 TO -5 LIS IN PLACE OVER THE WEEKEND... WOULD EXPECT ASSOCIATED CONVECTION AHEAD AND ALONG THE FRONT TO BE MOSTLY BELOW SEVERE LIMITS. HOWEVER...WE CAN NEVER RULE OUT A FEW SEVERE STORMS WITH A FRONTAL BOUNDARY PUSHING INTO THE AREA AT THIS TIME OF YEAR. SO FAR SPC IS ONLY MENTIONING GENERAL THUNDERSTORMS FOR GEORGIA ON SATURDAY AND SUNDAY...AND THIS LOOKS REASONABLE AT THIS TIME. AS THE FRONT PUSHES INTO NORTH GEORGIA SATURDAY NIGHT...EXPECT ONGOING CONVECTION TO WEAKEN INTO SUNDAY MORNING WITH LACK OF HEATING. STORMS WILL BECOME MORE ACTIVE AGAIN ON SUNDAY OVER CENTRAL GEORGIA AS THE FRONT PROVIDES A FOCUS DURING DAYTIME HEATING. IT APPEARS ON SUNDAY...THE STRONGER STORMS WILL LIKELY BE ALONG AND SOUTH OF A WEST POINT TO MILLEDGEVILLE TO AUGUSTA LINE BY SUNDAY AFTERNOON...WITH THIS THREAT PUSHING INTO SOUTH GEORGIA WITH THE FRONT SUNDAY EVENING. OVERALL RAINFALL AMOUNTS SHOULD BE GENERALLY ONE INCH OR LESS THROUGH THE EVENT. HAVE LEANED TOWARD PERSISTENCE FOR LOWS TONIGHT...THEN TOWARD THE MAV NUMBERS REMAINING PERIODS. .LONG TERM /MONDAY THROUGH FRIDAY/... EXPECT CLEARING CONDITIONS BY EARLY MONDAY IN THE WAKE OF THE COLD FRONT AS HIGH PRESSURE AND A COOLER/DRIER AIRMASS ADVECTS DOWN FROM THE NORTH. SIMILAR TO PREVIOUS MODEL RUNS...GFS AND ECMWF CONTINUE TO SHOW A LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTH CENTRAL GULF ON TUESDAY-TUESDAY NIGHT...POSSIBLY SOMEWHERE ALONG THE OLD FRONTAL BOUNDARY THAT CAME THROUGH ON SUNDAY. AT THIS TIME OF YEAR...THE ORIGINATING REGION FOR TROPICAL STORMS IS OVER THE GULF AND GENERALLY ALONG OLD FRONTAL BOUNDARIES. BOTH GFS AND ECMWF HINT AT MEANDERING THIS SYSTEM OVER THE GULF THROUGH THE WORK WEEK...THEN POSSIBLY BRINGING THE SYSTEM INLAND SOMEWHERE ALONG THE NORTH CENTRAL GULF COASTAL REGION LATE INTO THE WEEKEND. WILL HAVE TO MONITOR THIS POTENTIAL CLOSELY WITH LATER RUNS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 65 82 64 71 47 / 20 60 70 70 30 ATLANTA 66 80 63 68 48 / 20 70 60 70 30 BLAIRSVILLE 61 74 60 63 40 / 20 80 80 70 20 CARTERSVILLE 63 82 60 63 46 / 20 70 70 70 20 COLUMBUS 67 84 65 73 52 / 20 70 50 60 40 GAINESVILLE 64 77 60 66 46 / 20 70 70 70 30 MACON 65 84 66 80 51 / 20 60 50 70 50 ROME 65 83 63 67 46 / 20 80 80 60 10 PEACHTREE CITY 64 82 64 69 44 / 20 70 60 70 30 VIDALIA 65 84 66 81 54 / 20 40 40 70 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 39
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EDT FRI MAY 15 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160900- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 500 AM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. .SYNOPSIS... HIGH PRESSURE ALOFT WILL WEAKEN TODAY WHILE A WEAK SURFACE PRESSURE PATTERN CONTINUES ACROSS THE AREA. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE GUSTY WINDS AND LIGHTNING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON INTO TONIGHT. .DISCUSSION... A MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1000 TO 1500 AND LIFT INDICES OF MINUS 3 TO MINUS 7. A FEW STORMS WILL GET STRONG AS THE UPPER RIDGE WILL BE WEAKER TODAY. HOWEVER...THE LACK OF A WELL DEFINED LIFTING MECHANISM WILL BE AN INHIBITING FACTOR FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA MONDAY...AND WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BDL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 417 PM EDT FRI MAY 15 2009 GAZ006-008-152045- 417 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN UNION AND FANNIN COUNTIES UNTIL 445 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR CULBERSON...MOVING NORTHEAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 418 PM EDT FRI MAY 15 2009 GAZ006-008-152045- 418 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN UNION AND FANNIN COUNTIES UNTIL 445 PM EDT... AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR CULBERSON...MOVING NORTHEAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CULBERSON AND WESTERN PARTS OF LAKE BLUE RIDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 424 PM EDT FRI MAY 15 2009 GAZ105-106-108-152115- 424 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN CRISP...WILCOX AND DOOLY COUNTIES UNTIL 515 PM EDT... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED NEAR HATLEY...MOVING NORTHWEST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS CRISP...WILCOX AND DOOLY COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE PITTS...HATLEY...SEVILLE...EAST CRISP...PLEASANT VIEW...TIPPETTVILLE AND TREMONT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 438 PM EDT FRI MAY 15 2009 GAZ084-152115- 438 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON COUNTY UNTIL 515 PM EDT... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCINTYRE...MOVING NORTHWEST AT 20 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS WILKINSON COUNTY...INCLUDING AREAS AROUND TOOMSBORO...IRWINTON...MCINTYRE...MCINTYRE...IVEY AND GORDON. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. ALSO...HEAVY DOWNPOURS WITH THIS STORM MAY CAUSE LOCAL FLOODING OF LOW LYING AREAS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 442 PM EDT FRI MAY 15 2009 GAZ080-081-093>095-152115- 442 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR... MACON...HOUSTON...PEACH AND CRAWFORD COUNTIES UNTIL 515 PM EDT... AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CLINCHFIELD...MOVING NORTHWEST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS TAYLOR...MACON...HOUSTON...PEACH AND CRAWFORD COUNTIES...INCLUDING AREAS AROUND GROVE PARK... CLINCHFIELD...GROVANIA...HAYNEVILLE...ELKO...SAND BED...KATHLEEN... HOUSTON LAKE...MOSS OAK...PERRY...FRIENDSHIP...MEADOWDALE...SAINT LOUIS...MARSHALLVILLE AND LAKEWOOD. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. HEAVY DOWNPOURS WITH THESE STORMS COULD CAUSE LOCAL FLOODING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 541 PM EDT FRI MAY 15 2009 GAZ105-152215- 541 PM EDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA SIZE HAIL IN DOOLY COUNTY UNTIL 615 PM EDT... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LILLY...MOVING NORTHWEST AT 5 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS DOOLY COUNTY...INCLUDING AREAS AROUND PINEHURST...LILLY...VIENNA...FLINT RIVER WMA AND BYROMVILLE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The Robins AFB radar (KJGX), 77 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
7 hail, 1 lightning. Local standard time, as filed.
The public observed penny-sized hail.
The public observed nickel-sized hail near Sautee. One tree was also blown down further south near Mossy Creek as this thunderstorm developed southward toward 845 pm EDT.
The public observed nickel-sized hail near Marietta.
The public observed nickel to quarter-sized hail in far western Douglas county west of Winston and toward Villa Rica and the Carroll county border.
The public observed nickel to quarter-sized hail in the Villa Rica area of far northeast Carroll county from 825 to 835 pm EDT, and further west near Temple in the far northwestern part of the county from 855 pm to 858 pm EDT.
A storm spotter reported penny-sized hail near Cisco.
The public reported that lightning struck a tree at a residence on Walker Circle, just east of Cassville, causing the tree to fall.
The public observed quarter-sized hail near Bremen and the Haralson County 911 Center reported hail of unknown, but likely penny-size, in Tallapoosa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172870, 172875, 172889, 172879, 172884, 172891, 173004, 173005.